Warfarin May Raise Hemorrhage Risk After Stroke Treatment
Warfarin patients found at higher hemorrhage risk after being given IV tissue plasminogen activator
MONDAY, March 15 (HealthDay News) -- Warfarin-treated patients may be at a higher risk for symptomatic intracerebral hemorrhage after treatment for acute ischemic stroke (AIS) with intravenous tissue plasminogen activator (IV tPA) than their counterparts not being prescribed warfarin, according to a study published online March 8 in the Archives of Neurology.
Shyam Prabhakaran, M.D., of the Rush University Medical Center in Chicago, and colleagues conducted a study of 107 patients (mean age, 69.2 years). The participants had a median National Institutes of Health Stroke Scale score of 14, a median international normalized ratio of 1.04, and a median onset-to-treatment time of 140 minutes. In all, 12.1 percent were taking warfarin at baseline.
The researchers found that the overall symptomatic intracerebral hemorrhage rate was 6.5 percent, but this was almost 10 times higher among those on warfarin at baseline compared with those not taking the drug. Even after adjusting for potential confounding factors such as age, atrial fibrillation and stroke scale score, the association remained strong.
"Our preliminary data raise potential safety concerns regarding the currently accepted guideline of IV tPA use in warfarin-treated patients presenting with AIS in whom the baseline international normalized ratio is less than 1.7," the authors write. "Larger prospective studies to confirm our preliminary findings are warranted."